Medication errors in paediatric patients
- Centre for Paediatric Pharmacy Research, the School of Pharmacy, University of London & the Institute of Child Health, University College London, UK
- For correspondence:
Professor Ian Wong
Centre of Paediatric Pharmacy Research, The School of Pharmacy, University of London, 29/39 Brunswick Square, Bloomsbury, London WC1N 1AX, UK;
Medical errors have received a great deal of attention in recent years. The phrase “medical error” is an umbrella term given to all errors that occur within the health care system, including mishandled surgery, diagnostic errors, equipment failures, and medication errors. Medical error is a major problem in the UK and the USA, in both primary and secondary care, and policy initiatives have been implemented to reduce it.1–3
Medication errors are probably one of the most common types of medical error as medication is the most common health care intervention. In the USA, it is estimated that medication errors kill 7000 patients (both adults and children) a year.1 In UK hospitals, the incidence and consequences of medication errors appear similar to those reported in the USA—with prescribing errors occurring in 1.5% of prescriptions,4 and administration errors in 3–8% of doses given.5
Much of the research into medication errors and their prevention have been carried out in facilities that care primarily for adults. Information on medication errors in paediatrics is scarce. What is more, the extent of risk in paediatrics is not well studied.
This article will provide an introduction to medication errors in children and suggestions to reduce medication errors in children.
Increased risk of medication errors in children
Paediatrics pose a unique set of risks of medication errors, predominantly because of the need for dosage calculations, which are individually based on the patient’s weight, age or body surface area, and their condition. This increases the likelihood of errors, particularly dosing errors.6 For potent drugs, when only a small fraction of the adult dose is required for children, it becomes very easy to cause 10-fold or greater dosing errors because of miscalculation or misplacement of the decimal point. For example, Selbst et al7 reported a case of a 10 month …